First integrals for the Kepler problem with linear drag

Abstract

In this work we consider the Kepler problem with linear drag, and prove the existence of a continuous vector-valued first integral, obtained taking the limit as \(t\rightarrow +\infty \) of the Runge–Lenz vector. The norm of this first integral can be interpreted as an asymptotic eccentricity \(e_{\infty }\) with \(0\le e_{\infty } \le 1\). The orbits satisfying \(e_{\infty } <1\) approach the singularity by an elliptic spiral and the corresponding solutions \(x(t)=r(t)e^{i\theta (t)}\) have a norm r(t) that goes to zero like a negative exponential and an argument \(\theta (t)\) that goes to infinity like a positive exponential. In particular, the difference between consecutive times of passage through the pericenter, say \(T_{n+1} -T_n\), goes to zero as \(\frac{1}{n}\).

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3

Notes

  1. 1.

    From now on the wedge \(\wedge \) will be employed to denote the vector product in \(\mathbb {R}^3\). Due to the identification of \(\mathbb {R}^2\) with \(\mathbb {R}^2\times \{0\}\subset \mathbb {R}^3\), the arguments of the vector product of the form \((w,0)\in \mathbb {R}^3\) will be denoted simply by \(w\in \mathbb {R}^2\).

References

  1. Ai, C.: Effect of tidal dissipation on the motion of celestial bodies. Ph.D. thesis, The Pennsylvania State University, pp. 51, ISBN: 978-1303-05123-4 (2012)

  2. Brouwer, D., Hori, G.I.: Theoretical evaluation of atmospheric drag effects in the motion of an artificial satellite. Astron. J. 66, 193–225 (1961)

    ADS  MathSciNet  Article  Google Scholar 

  3. Breiter, S., Jackson, A.: Unified analytical solutions to two-body problems with drag. Mon. Not. R. Astron. Soc. 299, 237–243 (1998)

    ADS  Article  Google Scholar 

  4. Celletti, A.: Stability and Chaos in Celestial Mechanics. Springer, Berlin (2010). (published in association with Praxis Publ. Ltd, Chichester)

    Google Scholar 

  5. Calleja, R.C., Celletti, A., De la Llave, R.: A KAM theory for conformally symplectic systems: efficient algorithms and their validation. J. Differ. Equ. 255, 978–1049 (2013)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  6. Corne, J.L., Rouche, N.: Attractivity of closed sets proved by using a family of Lyapunov functions. J. Differ. Equ. 13, 231–246 (1973)

    ADS  Article  MATH  Google Scholar 

  7. Danby, J.M.A.: Fundamentals of Celestial Mechanics. The Macmillan Company, New York (1962)

    Google Scholar 

  8. Diacu, F.: Two body problems with drag or thrust: qualitative results. Celest. Mech. Dyn. Astron. 75, 1–15 (1999)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  9. Gorringe, V.M., Leach, P.G.L.: Hamilton-like vectors for a class of Kepler problem with a force proportional to the velocity. Celest. Mech. 41, 125–130 (1988)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  10. Goldstein, H.: Classical Mechanics. Addison-Wesley, Reading (1980)

    Google Scholar 

  11. Jacobi, C.G.J.: Jacobi’s Lectures on Dynamics, Texts and Readings in Mathematics, vol. 51. Hindustan Book Agency, New Delhi (2009)

    Google Scholar 

  12. Leach, P.G.L.: The first integrals and orbit equation for the Kepler problem with drag. J. Phys. A 20, 1997–2002 (1987)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  13. Margheri, A., Ortega, R., Rebelo, C.: Dynamics of Kepler problem with linear drag. Celest. Mech. Dynam. Astron. 120, 19–38 (2014)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  14. Mavraganis, A.G., Michalakis, D.G.: The two-body problem with drag and radiation pressure. Celest. Mech. 4, 393–403 (1994)

    ADS  MathSciNet  Article  Google Scholar 

  15. Moser, J.: Integrals Via Asymptotics; the Störmer Problem (1963) (unpublished). http://www.math.harvard.edu/~knill/diplom/lit/Moser1963

  16. Moser, J., Zehnder, E.J.: Notes on dynamical systems. In: Courant Lecture Notes, vol. 12. AMS (2005)

  17. Ryabov, Y., Yankovsky, G.: An Elementary Survey of Celestial Mechanics. Dover Publications Inc, New York (1961)

    Google Scholar 

Download references

Acknowledgments

Alessandro Margheri: Supported by Fundação para a Ciência e Tecnologia, UID/MAT/04561/2013. Rafael Ortega: Supported by project MTM2014–52232–P, Spain. Carlota Rebelo: Supported by Fundação para a Ciência e Tecnologia, UID/MAT/04561/2013.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Alessandro Margheri.

Appendix

Appendix

Proof of Lemma 2.2

To understand the need for all the subtleties involved in the proof it is convenient to start with a special case. By now we impose the additional assumption \(K\cap M_0 =\emptyset \) with \(M_0 =\{ (x,v)\in \Omega : x\wedge v=0\}\). In this case we know that the energy \(E(t;x_0,v_0)\) tends decreasingly to \(-\infty \) as \(t\rightarrow +\infty \) for each \((x_0,v_0)\in K\). By continuous dependence we can find an instant \(t_* =t_* (x_0,v_0)>0\) and an open neighbourhood \(\mathcal{U} =\mathcal{U} (x_0,v_0)\) such that

$$\begin{aligned} E(t_*;x_0,v_0)<-\frac{1}{2}\quad \mathrm{if}\quad (x_0,v_0)\in \mathcal{U}. \end{aligned}$$
(53)

Next we use the compactness of K to find a finite covering of the type \(\left\{ \mathcal{U} (x_0^{(i)},v_0^{(i)}) \right\} _{1\le i\le n}\). If we define

$$\begin{aligned} \tau =\max \{ t_* (x_0^{(i)},v_0^{(i)}) : 1\le i\le n\}, \end{aligned}$$

we obtain

$$\begin{aligned} E(\tau ;x_0,v_0)<-\frac{1}{2}\quad \mathrm{for \; each}\quad (x_0,v_0)\in K. \end{aligned}$$
(54)

Then

$$\begin{aligned} |x(t; x_0,v_0)|<\frac{1}{|E(t ;x_0,v_0)|} <2 \quad \mathrm{if}\quad t\ge \tau . \end{aligned}$$
(55)

By continuous dependence we know that the number

$$\begin{aligned} \hat{m}_K =\max \{ |x(t; x_0,v_0)|: t\in [0,\tau ], (x_0,v_0)\in K\} \end{aligned}$$
(56)

is finite. The claim holds with \(m_K =\max \{ 2,\hat{m}_K \}\).

The previous argument cannot be employed when \(K\cap M_0 \ne \emptyset \). In this case some solutions are only defined in the future on an interval \([0,\omega [\) with \(\omega <\infty \) and the limit of the energy as \(t\rightarrow \omega \) can be any number (see again Margheri et al. 2014). However, if we replace classical solutions on \(M_0\) by bouncing solutions (obtained by gluing collision-ejection solutions in a sequence, adjacent ejection and collision occurring with the same energy) then they will be defined for all future times and the energy will eventually become negative. This observation will be made rigorous via the Levi–Civita regularization that was presented in Margheri et al. (2014). We recall that, after the natural identification of \(x=(x_1,x_2)\) with the complex number \(x_1+ix_2\), the Levi–Civita regularization is defined by the change of variables

$$\begin{aligned} x=w^2,\quad ds=\frac{dt}{|x|}. \end{aligned}$$
(57)

Using this regularization Eq. (1) is transformed into the polynomial system of ODEs in the new time s

$$\begin{aligned} w'=v,\quad v'=\frac{Ew}{2} -\epsilon |w|^2 v, \quad E'=-2\epsilon (E|w|^2 +1). \end{aligned}$$
(58)

This system has to be considered on the invariant manifold

$$\begin{aligned} \mathcal{M}=\{ (w,v,E)\in \mathbb {C}^2 \times \mathbb {R} :\, E|w|^2 +1-2|v|^2 =0\}, \end{aligned}$$
(59)

which contains all the physically meaningful solutions. Let (w(s), v(s), E(s)) be a solution lying on \(\mathcal{M}\). We claim that this solution is defined on \([0,\infty [\) and that the energy E(s) eventually becomes negative. Assume that \([0,\sigma [\) is the maximal interval to the right. From the equation defining the manifold \(\mathcal{M}\) we deduce that

$$\begin{aligned} |w'(s)|= \sqrt{\frac{1+E(s)|w(s)|^2}{2}}. \end{aligned}$$

This leads to the differential inequality for |w(s)|,

$$\begin{aligned} \frac{d}{ds} |w(s)|\le |w'(s)|\le \sqrt{\frac{1+E(0)|w(s)|^2}{2}}, \end{aligned}$$
(60)

and a standard continuation argument shows that \(\sigma =\infty \). To prove that the energy is eventually negative we reason by contradiction and assume that E(s) has a limit \(E_{\infty } \ge 0\) as \(s\rightarrow +\infty \). Then \(E(s)>0\) for each \(s>0\) and

$$\begin{aligned} E(s)=E(0)-2\epsilon \int _0^s (E(\xi )|w(\xi )|^2 +1)d\xi \le E(0)-2\epsilon s \rightarrow -\infty , \end{aligned}$$
(61)

a contradiction with \(E_{\infty } \ge 0\). We are ready to present the complete proof of the lemma. Given \((x_0,v_0)\in K\) we can produce two initial conditions \((w_0,\hat{v}_0, E_0)\) for the regularized system (58)–(59). After identifying \(x_0\) and \(v_0\) with complex numbers, \(w_0\) will be a square root of \(x_0\), \(\hat{v}_0 =\frac{|x_0 |v_0}{2w_0}\) and \(E_0 =\frac{1}{2}|v_0 |^2 -\frac{1}{|x_0 |}\). We observe that the triplets \((w_0 ,\hat{v}_0,E_0)\) lie on a compact subset \(\mathcal {K}\) of \(\mathcal {M}\). The same type of compactness argument as in the previous case shows the existence of a number \(s_*\) depending only on \(\mathcal {K}\) (and hence on K) such that

$$\begin{aligned} E(s;w_0,\hat{v}_0,E_0)<-\frac{1}{2} \quad \mathrm{if} \quad s\ge s_* \quad \mathrm{and}\quad (w_0,\hat{v}_0,E_0)\in \mathcal {K}. \end{aligned}$$
(62)

Define

$$\begin{aligned} \hat{m}_\mathcal{{K}} =\max \{ |w(s;w_0,\hat{v}_0,E_0)|^2 : s\in [0,s_* ], (w_0,\hat{v}_0,E_0)\in \mathcal {K} \} <\infty . \end{aligned}$$
(63)

Going back to the original variables and time we deduce that

$$\begin{aligned} |x(t; x_0,v_0)|\le \hat{m}_\mathcal{{K}}\quad \mathrm{if}\quad 0\le t\le t_* \quad \mathrm{and}\quad |x(t;x_0,v_0)|\le 2\quad \mathrm{if}\quad t\ge t_*, \end{aligned}$$
(64)

where

$$\begin{aligned} t_* = \int _0^{s_*} |w(s;w_0,\hat{v}_0,E_0)|^2 ds \quad \mathrm{for\; each} \quad (w_0,\hat{v}_0,E_0)\in \mathcal {K}. \end{aligned}$$
(65)

The instant \(t_*\) will be different for each initial condition but this creates no trouble because the number \(m_K =\max \{ 2, \hat{m}_\mathcal{{K}}\}\) only depends on K. \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Margheri, A., Ortega, R. & Rebelo, C. First integrals for the Kepler problem with linear drag. Celest Mech Dyn Astr 127, 35–48 (2017). https://doi.org/10.1007/s10569-016-9715-y

Download citation

Keywords

  • Kepler problem
  • Linear drag
  • First integral
  • Conformally symplectic
  • Global dynamics
  • Runge-Lenz-type integral